Washington, 2012

Debris Flow and Heavy Snow in Washington, November 18 to 19, 2012

November 18 to 19, 2012 · NWS OTX · 6 events in 5 counties and zones

A moist warm front brought valley rain and mountain snow across the region. The moist system at times resulted in moderate precipitation rates, which resulted in saturated soils across mid-slopes and heavy snowfall accumulations at elevations above 3500 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist warm front brought valley rain and mountain snow across the region. The moist system at times resulted in moderate precipitation rates, which resulted in saturated soils across mid-slopes and heavy snowfall accumulations at elevations above 3500 feet. This storm system also produced a pair of funnel clouds on the northern Palouse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 18, 9:54 AM PST, 4 hours 6 minutes earlier.

Area forecast discussion, Nov 18, 9:54 AM PST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
954 AM PST Sun Nov 18 2012

.SYNOPSIS...
Through the next week expect a progressive and wet weather
pattern with periods of mountain snow and valley rain. Higher
snow levels through the middle of the work week will combine with
the heaviest expected precipitation in this forecast cycle to
produce rises on the area small streams or creeks...especially for
North Idaho and the Cascades. Windy conditions will develop over
portions of the Inland Northwest on Monday.

&&

.DISCUSSION...
Update this morning was to lower chance of precipitation across
extreme eastern WA and north ID. Also lowered chance of
precip across the Palouse and central ID through the morning and
afternoon hours. Rain is moving into the cascades this morning and
should be to the deep basin by this afternoon...around 3 or 4 pm.
Radar is picking up on some returns from the Moses Lake area northeast
towards Nespelem. Area cameras are not showing anything other than mid
and high level clouds. Sprinkles at best may be occurring. /Nisbet
&&

.AVIATION...
18Z TAFs: Precip is moving into the Cascades with -ra expected at
KEAT and MMWH by 00z. -ra expected at KPUW, KLWS, KGEG, KSFF, KCOE
by 06-07z. Cigs will lower to MVFR/VFR with VFR vis. There will be
widely scattered IFR cigs at times. Steady ra will continue through
at least the morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        46  39  46  40  46  39 /  20 100 100 100  80  80
Coeur d'Alene  46  37  46  40  46  38 /  20  90 100 100  90  90
Pullman        47  40  48  42  50  41 /  10  80  90 100  80  80
Lewiston       53  43  53  46  55  43 /  10  60  70  90  70  60
Colville       45  39  44  38  47  39 /  20 100 100 100  80  80
Sandpoint      43  36  44  38  45  37 /  20  90 100 100 100 100
Kellogg        41  35  43  39  44  37 /  20  60 100 100 100 100
Moses Lake     47  41  51  40  49  39 /  20  60  60  70  50  40
Wenatchee      43  39  48  39  47  38 /  20  90  90  70  50  50
Omak           43  38  44  39  45  37 /  50 100 100  70  50  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 10 PM this evening to 7 AM PST Tuesday
     for Northern Panhandle.

     High Wind Watch from late tonight through Monday evening for
     Coeur d'Alene Area-Idaho Palouse.

WA...Winter Storm Warning from 4 PM this afternoon to 10 PM PST
     Monday for East Slopes Northern Cascades.

     Winter Storm Warning from 10 PM this evening to 7 AM PST Tuesday
     for Northeast Mountains-Okanogan Highlands.

     High Wind Watch from late tonight through Monday evening for
     Lower Garfield and Asotin Counties-Moses Lake Area-
     Northeast Blue Mountains-Northeast Mountains-Okanogan
     Highlands-Spokane Area-Upper Columbia Basin-Washington
     Palouse.

&&
Hazardous weather outlook, Nov 18, 5:51 AM PST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
551 AM PST SUN NOV 18 2012

IDZ004-026-027-WAZ041-043-044-191400-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
551 AM PST SUN NOV 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

IDZ001-WAZ037-038-042-191400-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
551 AM PST SUN NOV 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTER STORM WARNINGS ARE IN EFFECT FOR SUNDAY NIGHT AND MONDAY
FOR HEAVY MOUNTAIN SNOWS. A HIGH WIND WATCH IS IN EFFECT FOR
MONDAY FOR NORTHEAST WASHINGTON AND THE NORTH IDAHO PANHANDLE.
POWER OUTAGES WILL BE POSSIBLE WITH THESE WINDS.

A SERIES OF WET...SNOWY...AND WINDY FRONTS WILL MOVE THROUGH THE
REGION THROUGH MID WEEK AND PRODUCE HEAVY MOUNTAIN SNOWS. STRONG
WINDS WILL BE POSSIBLE MONDAY ACROSS NORTHEAST WASHINGTON AND THE
NORTH IDAHO PANHANDLE...INCREASING THE THREAT OF POWER OUTAGES.

IN ADDITION...SOME MODERATE TO HEAVY RAINFALL AMOUNTS WILL BE
POSSIBLE IN THE LOWER ELEVATIONS...ESPECIALLY AROUND MONDAY AND
TUESDAY. SHOULD THIS SCENARIO OCCUR...SOME SMALL STREAM OR URBAN
FLOODING WILL BE POSSIBLE.

IDZ002-003-WAZ031>036-191400-
COEUR D'ALENE AREA-IDAHO PALOUSE-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
551 AM PST SUN NOV 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WATCH IS IN EFFECT FOR MONDAY. POWER OUTAGES WILL BE
POSSIBLE WITH THESE WINDS.

IN ADDITION...SOME MODERATE TO HEAVY RAINFALL AMOUNTS WILL BE
POSSIBLE MONDAY AND TUESDAY. SHOULD THIS SCENARIO OCCUR...SOME
SMALL STREAM OR URBAN FLOODING MAY OCCUR.

The radar

The Spokane radar (KOTX), 145 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

3 heavy snow, 2 funnel cloud, 1 debris flow. Local standard time, as filed.

Heavy Snow, Okanogan Highlands

When
November 18, 2:00 PM PST to November 19, 1:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
SNOTEL
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Heavy Snow, East Slopes Northern Cascades

When
November 18, 7:00 PM PST to November 19, 12:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
SNOTEL

Heavy Snow, Northeast Mountains

When
November 18, 10:00 PM PST to November 19, 4:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
SNOTEL
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Debris Flow, Pend Oreille

When
November 19, 9:50 AM PST to 10:00 AM PST
Where
Pend Oreille County, 3.46 mi SSW of Metaline to 3.42 mi SSW of Metaline
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
48.805, -117.413

A rock slide blocked the north bound lane on State Route 31 at milepost 8. Short delays were reported as traffic in both directions alternated the use of the south bound lane.

Funnel Cloud, Whitman

When
November 19, 1:53 PM PST to 2:03 PM PST
Where
Whitman County, St John
Reported by
Broadcast Media
Coordinates
47.100, -117.570

A pair of funnel clouds was observed side by side near St. John.

Funnel Cloud, Whitman

When
November 19, 1:55 PM PST to 2:05 PM PST
Where
Whitman County, St John
Reported by
Broadcast Media
Coordinates
47.100, -117.570

A pair of funnel clouds was observed side by side near St. John.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416972, 416973, 416971, 416978, 416977, 416976.